Aa
A
A
Close
Avatar universal
Vitamin D skin rash
Last February I was diagnosed with Pityriasis Rosea....at the time I had asked the dermatologist if the rash could be caused by taking Vitamin D as I had just begun taking the supplement a couple weeks before and was told "no". After 6 weeks of going tanning I was able to get rid of the rash (b/c the cream the doctor gave me did not work)...I started taking a Vitamin D supplement a week ago and once again started breaking out in little red bumps on my arms and torso...immediately stopped taking the vitamin and the rash has not increased....can Vitamin D be causing this kind of rash? could I have a recurrence of pityriasis rosea? Thank you
Cancel
9 Answers
Page 1 of 1
Avatar universal
Hello,
This rash does not sound like pityriasis rosea but it can be hives or an allergic reaction to the vitamins that you are taking. Stop taking the vitamin and apply some calamine lotion on the bumps. Also take some antihistaminic like Benadryl or Claritin. If the symptoms are severe then it would be best to consult a dermatologist.

I hope it helps. Take care and please do keep me posted on how you are doing or if you have any additional doubts. Kind regards.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thank you doctor! The rash is not itchy at all...just red bumps...I did stop the Vitamin D before I posted here, but have not done anything else about it...the rash has not progressed at all...but has not cleared up either...just kind of a status quo. It usually looks a little worse after I have worked out though. Was planning on giving it another week and then going back to regular tanning until it goes away...which I know no dermatologist would recommend.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I began taking vitamin D at 4000 iu and broke out in a rash within a week. Oddly, all the eruptions were on the right side of my body, neck, inside elbow, inside thigh. Itchy and red with tiny pustules on top. I discontinued and the rash stabilized and is slowly disappearing. I read such a reaction is a possible sarcoidosis indicator, but I seem to have few sarcoid symptoms.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I to went to the doctor for other reasons and after some blood analysts work was determined to have low vitamin D.  I was prescribed 50,000 iu per week. After the first week, my arms broke out in a severely iritating rash.  It happened after an all day of sun exposure.
I was wondering if I had too much of the D.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I am a 58 year old woman and after my recent physical, my doctor prescribed 3000 IU daily of Vitamin D because my level was low. After I started taking it I noticed bumps or I thought bites on my torso. I was busy for a while and forgot to take The Vitamin D. At the same time I had a head cold a started taking Claritin. The bumps started going away. My husband and I thought we had bed bugs and had a exterminator come to the house. He said we had and infestation of spiders and he sprayed. So we thought that was why the bumps were clearing up. This week I started taking my Vitamin D and my arms and torso are very rashy and some of the areas actually look like ring worm or a tick bite. I guess I will stop taking the Vitamin D and see what happens.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
my son has had Pityriasis rosea for a year, he is VERY healthy and is very active and drinks water...he is only 14 and i dont understand why it wont go away.. is it contractible?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
3138601 tn?1342788841
i was diagnosed with having shingles. missed a lot of work because of this diagnosis. mind you it was very painful. started out with numbness under my arm pit and two little raised red bumps. thought i got bit by a black widow. went to er because i couldnt stand it anymore. he diagnosed me with shingles. then they disappeared the pain went away. this morning i wake up with pumps all over they are little and look pustule. something kept making me think that vitamin d might be causeing the rash. i stopped taking them for a few days because i just forgot and then i started taking them again now i have rash again and it itches. but is not painful like the other. could i have had shingles and an allergic reaction to the vitamin d? it was 2000 iu of gummy vitamin d. i have thrown them in the trash and mad a note to myself.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
You should go to the dermatologist for your rash. You may have granuloma annulare. It is a rash that forms rings, much like ringworm. The rings can be quite large. It starts off with just a generally scattered, red bumpy looking rash, but over time those bumps will begin to join together and form rings. The rash may or may not be itchy. I know about it because I have GA! There is no cure and virtually no effective treatment for it. It is thought to be an auto immune condition, but very little is known or understood about it by the medical community.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
The answer is vitamin A!
Vitamin D needs Vitamin A to work and vice versa. If you start dosing with decent amounts of vitamin D your need for Vitamin A increases. As said the reverse is true as well: taking Vitamin A increases the need for Vitamin D.
While there is no concensus yet on how much Vitamin A in relation to Vitamin D somewhere between a 1-1 or 2-1 ratio of Vitamin A to D seems to do the trick.
But just get you some Vitamin A (in retinol form, not beta carotene) and experiment how much Vitamin A you need to take in relation to the amount of Vitamin D you're taking to resolve your symptoms.

Appalling that this has been known since the 1940s but seems to be forgotten by everyone, especially our 'healthcare'.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources